Consider how hard it is to come off them. Pharma Industry watchdog, Philip Dawdy works his ass off chronicling the endless side effects while on and tapering off anti-depressants (as well as anti-psychotic meds) on his blog, Furious Seasons. He populates his blog with three to four, if not five posts a day with facts and stories on patient experiences, his own experiences, and the daily goings on in the psychotropic drug world.
Not to mention the brave guy has to suffer endless abuse from readers that he is either anti-psychiatry, or oddly pro-pharma - neither of which are true. I think what Mr. Dawdy is doing is incredibly vital, and an important reminder that we're still far from a truly functional paradigm that relates the brain, consciousness, and mood.
An excerpt from one of his posts today:
It's just astounding, seems like an added bonus for drug makers that the withdrawal from these pills are so painful. I try not to be extreme on this blog, but the way these drugs are sold, marketed, and prescribed is just irresponsible and evil. The irony is that these anti-depressants are billed as "medicine" by your doctors who so often seem to oversell their benefits. Makes me so angry.
I was out on a walk yesterday afternoon and ran into a friend in the neighborhood, one who I don't run into so much these days. She's in her late-20s and told me she was feeling crappy. Why? I asked.
"Oh, I finished tapering off my anti-depressant and I feel all slowed down."
The anti-depressant in question was citalopram (Celexa in branded form) and she'd tapered down from 10 mgs. over four weeks, a bit too fast in my experience. But she wanted off the drug, which she'd been on for two years, because she felt it wasn't doing much for her, so she went for it. We talked and as it came out she'd experienced some of the buzzing in the back of the neck that many people experience coming off an SSRI. No brain flashes though.
I assured her the sluggishness she was feeling was fairly common following SSRI withdrawal and that hopefully it would clear up in a week or two. But it could take longer. She was worried about having to go back on citalopram. I told her about some I know in Seattle who's been hooked" (his term for it, not mine) on Prozac for 20 years, despite several lengthy attempts to taper off the drug.
I sensed she hadn't looked into any outside resources for managing her withdrawal--Peter Breggin would've argued for a much longer taper--and I told her that what she was experiencing was almost entirely unresearched by researchers.
Anyway, thanks to your continued hard work and sacrifice, Philip. Keep fighting the good fight.